Virginia, 2003

Flood in Virginia, March 21, 2003

March 21, 2003 · NWS LWX · 1 event in 1 county or zone

Around 2 inches of rain fell region wide on the 20th. The runoff from this precipitation caused the Rappahannock River to overflow its banks at Remington.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Around 2 inches of rain fell region wide on the 20th. The runoff from this precipitation caused the Rappahannock River to overflow its banks at Remington. It reached the 15 foot flood stage on the 21st at 2:15 AM. It crested at 15.95 feet at 8:30 AM and fell below flood stage at 1:30 PM. A few structures south of Remington were inundated by water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 8:30 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Mar 20, 8:30 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 PM EST THU MAR 20 2003

WHAT A WET DAY IT WAS. THE MAIN AREA OF HEAVY RAIN HAS NEARLY MOVED
NE OUT OF THE CWA AS OF 8 PM. OFFICIALLY DCA MEASURED 1.92 OF RAIN
SO FAR TODAY...BREAKING THE OLD RECORD OF 1.6 IN 1958. DULLES WAS
ALSO CLOSE TO BREAKING A DAILY RECORD.

WHAT PRECIP IS LEFT ARE SHOWERS E OF THE BLUE RIDGE...AND WE EXPECT
THESE TO DIMINISH GREATLY AFTER MIDNIGHT. AT 00Z A WEAK SFC LOW WAS
POSITIONED NEARLY OVER DCA...WITH TEMPS OF 55 AT ADW BUT ONLY 41 OUT
HERE AT IAD. THIS LOW IS EXPECTED TO MOVE NORTH INTO SERN PA BY
MIDNIGHT. THIS WILL PUT THE REGION INTO SOMEWHAT OF A NO-MANS LAND
REGARDING WIND DIRECTION. RIGHT NOW SOUTHERLY WINDS ARE HOWLING UP
THE BAY AND ALONG THE IMMEDIATE CSTL SECTIONS OF THE BAY. HOWEVER
WINDS ARE WEST OR NW-LY JUST W OF THE ERN TIER OF OUR BAY COUNTIES.
SO WINDS OVERNIGHT ARE FORECAST TO BE CALM DOWN AS THE LOW DEPARTS.
STILL THE NEW 00Z IAD SOUNDING ALONG WITH AREA PROFILERS AT FT.
MEADE AND RICHMOND SHOW STRONG S/SW-RLY TO AROUND 45-50 KT AT 850MB
EXTENDING FROM JUST OFF THE SURFACE TO 15 KFT.

THIS PUNCH OF HIGHER WINDS HAS ALSO BROUGHT IN A DRY SLOT ACROSS THE
REGION WHICH WILL LAST OVERNIGHT. DUE TO THE DRY SLOT AND CURRENT
RADAR/SATL TRENDS...WL BE CUTTING BACK ON MENTION OF PRECIP
OVERNIGHT. WL LEAVE CHC SHOWERS IN E OF THE BLUE RIDGE AND MENTION
PATCHY FOG W OF THE BLUE RIDGE.

SO FOR THE OVERNIGHT HOURS...FAIRLY QUIET WEATHER ON TAP. COULD BE
SOME PATCHY FOG W OF THE BLUE RIDGE OVERNIGHT. LATEST SPC SVR
OUTLOOK HAS REMOVED MENTION OF ANY SEVERE STORMS FOR OUR AREA
OVERNIGHT. GIVEN THAT WE WILL BE CUTTING BACK ON POPS TO JUST CHC
SHOWERS EAST OF BLUE RIDGE...AND HENCE WILL DROP THE FLOOD WATCH FOR
THE ENTIRE AREA IN A ZONE UPDATE TO BE ISSUED SHORTLY.

FOR FRIDAY...AFTER A MOSTLY CLOUDY START IN THE MORNING...EXPECT
SOME BREAKS IN THE CLOUD ALLOWING FOR THE SOLAR HEATING DURING THE
AFTERNOON. IT WILL BE A WARM DAY WITH TEMPS WELL ABOVE NORMAL.
MOISTURE WILL ALSO BE ON THE INCREASE...18Z MESOETA SHOW 0-5KFT
MIXING RATIOS IN THE 10-12 G/KG RANGE. EXPECT CONVECTION TO FIRE
DURING THE AFTERNOON AHEAD OF THE NEXT COLD FRONT. SOME OF THE
STORMS COULD BE ON THE STRONG SIDE...AS STRONG MID-LEVEL WINDS OF
50-60 KTS AT 10 KFT PUNCH THROUGH DURING MID AFTERNOON. WL HAVE TO
KEEP A KEEN WEATHER EYE OUT FOR POSSIBLE SEVERE ON FRIDAY SHOULD
STORMS DEVELOP.

ON THE MARINE SIDE...SCA UP AT PRESENT. WHILE SCA WINDS BLOWING AT
PRESENT...EXPECT WINDS TO DROP BELOW SCA BY MIDNIGHT OVER THE ENTIRE
MARINE AREA. WL HOLD CWF ISSUANCE UNTIL 03Z TO CHECK ON THIS TREND.
IF SO...THEN PLAN TO DROP SCA FOR THE MARINE AREAS OVERNIGHT.

CHECK LATEST RIVER FLOOD WARNINGS ON THE MAINSTEM OF THE POTOMAC FOR
LATEST CREST/FLOOD INFORMATION.

SMZ/ROSA

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ALL MARINE ZNS ANZ530>537.

...PREVIOUS DISCUSSION...

FAIRLY ACTIVE WEATHER EXPECTED FOR THE NEXT 24 HOURS. FIRST THE
WIDESPREAD MODERATE TO HEAVY RAINFALL SHOULD END BY MID EVENING.
BACK EDGE OF HEAVIER PRECIP HAS ALREADY MOVED OUT OF THE WESTERN
THIRD OF THE CWA. WILL CONTINUE THE FLOOD WATCH THROUGH FRIDAY AS
RIVER FLOODING WILL ENSUE BEHIND THIS LARGE SWATH OF RAIN. ONCE THE
RAIN TAPERS OFF TONIGHT...EXPECT THE WARM FRONT TO LIFT NORTH
TONIGHT.  THE WHOLE AREA WILL BE IN THE WARM SECTOR ON FRIDAY.
DEWPOINTS ARE PROGGED TO RISE INTO THE 50S TO NEAR 60 IN THE SOUTH.
LAPSE RATES STEEPEN...AND BY MID DAY AIRMASS IS PROGGED TO BE RATHER
UNSTABLE. SPC HAS AREA OUTLINED FOR SLIGHT RISK. STRONG SHORT WAVE
PROGGED TO MOVE ACROSS AT OPTIMUM TIME OF THE DAY. WILL NOT INCLUDE
SEVERE WORDING AT THIS TIME WILL PROBABLY JUST MENTION STRONG STORMS
IN BODY OF ZONES...AND ALLOW NEXT SHIFT THE OPTION OF ENHANCED
WORDING.

TEMPERATURES WILL BE TRICKY. WILL LEAN MORE TOWARDS MAV READINGS AND
ETA POPS. COLD FRONT MOVES THROUGH EARLY FRIDAY EVENING.

...LONG TERM...
COOLER AIR SLOWLY FILTERS IN ON SAT...BUT WE STILL SHOULD GET INTO
THE LOWER 60S WITH PTSNY SKIES. SUN WILL BE THE COOLER...AND MORE
SEASONAL. STORM TRACK DURING THE FIRST HALF OF NEXT WEEK IS PROGGED
TO KEEP THE STRMS WELL TO OUR NW AND FAIR CONDITIONS. OVERALL NOT
MANY CHANGES IN THE EXTENDED ONLY MINOR ADJUSTMENTS. TMPS WILL BE
OVERALL RUNNING ABOVE NORMAL AS THE NORTHERN JET STRM WILL STAY WELL
TO OUR N ALLOWING FOR HIGH PRES OVR THE SOUTHERN US TO EXTND OVER
OUR REGION. TUE LOOKS TO BE THE WARMEST DAY OUT AHEAD OF THE NEXT
SYSTEM THAT WILL AFFECT OUR AREA. THEN A CHC FOR SHRA AND COOLER
TEMPS WED/THU. 17
Hazardous weather outlook, Mar 20, 9:55 PM EST, 4 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-211100-

HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 PM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF
COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH
VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...OVERNIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

ON FRIDAY...THERE IS A THREAT FOR SEVERE THUNDERSTORMS OVER THE
ENTIRE REGION. WARMER AIR WILL OVERSPREAD THE REGION AND THE
ATMOSPHERE WILL MOISTEN AND BECOME UNSTABLE FRIDAY AFTERNOON. THIS
COMBINED WITH STRONG WINDS ALOFT FRIDAY AFTERNOON WILL PRODUCE THE
THREAT FOR SEVERE THUNDERSTORMS ACROSS THE AREA. LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH
THUNDERSTORMS FRIDAY AFTERNOON AND EARLY EVENING. THE HIGHEST THREAT
AREA FOR SEVERE WEATHER WILL BE PRIMARILY EAST OF THE BLUE RIDGE
DURING THE AFTERNOON AND EARLY EVENING HOURS.

MAINSTEM RIVERS THROUGHOUT THE POTOMAC RIVER BASIN AREA ARE EXPECTED
TO RISE FRIDAY INTO SATURDAY. SOME LOCATIONS WILL REACH OR EXCEED
FLOOD STAGE BEGINNING FRIDAY AND CONTINUE THROUGH SATURDAY.
LOCATIONS EXPECTED TO REACH OR EXCEED FLOOD STAGE INCLUDE:

CONOCOCHEAGUE CREEK AT FAIRVIEW MD
OPEQUON CREEK NEAR MARTINSBURG WV
POTOMAC RIVER AT SHEPHERDSTOWN WV AND POINT OF ROCKS MD
GOOSE CREEK NEAR LEESBURG VA
RAPPAHANNOCK RIVER AT REMINGTON

CONSULT THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY.

SMZ

In the hours before

Special weather statement, Mar 20, 10:10 PM EST, 4 hours 5 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-210900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 PM EST THU MAR 20 2003

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON...

THERE IS A THREAT FOR SEVERE THUNDERSTORMS OVER THE ENTIRE REGION ON
FRIDAY. WARMER AIR WILL OVERSPREAD THE REGION AND THE ATMOSPHERE
WILL MOISTEN AND BECOME UNSTABLE ESPECIALLY FRIDAY AFTERNOON. THIS
COMBINED WITH STRONG WINDS ALOFT WILL PRODUCE THE THREAT FOR
ISOLATED SEVERE THUNDERSTORMS ACROSS THE AREA. LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THUNDERSTORMS FRIDAY
AFTERNOON AND EARLY EVENING. THE HIGHEST RISK AREA FOR SEVERE
WEATHER WILL PRIMARILY BE EAST OF THE BLUE RIDGE DURING THE
AFTERNOON AND EARLY EVENING HOURS.

RESIDENTS OF THE MID ATLANTIC REGION ARE URGED TO MONITOR THE
WEATHER FRIDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.

SMZ

Event by event

1 flood. Local standard time, as filed.

Flood, Fauquier

When
March 21, 2:15 AM EST to 1:30 PM EST
Where
Fauquier forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346149.